The role of heterogeneous risk preferences, discount rates, and earnings expectations in college major choice
Arpita Patnaik,
Joanna Venator,
Matthew Wiswall () and
Basit Zafar
Journal of Econometrics, 2022, vol. 231, issue 1, 98-122
Abstract:
We estimate a rich model of college major choice using a panel of experimentally-derived data. Our estimation strategy combines two types of data: data on self-reported beliefs about future earnings from potential human capital decisions and survey-based measures of risk and time preferences. We show how to use these data to identify a general life-cycle model, allowing for rich patterns of heterogeneous beliefs and preferences. Our data allow us to separate perceptions about the degree of risk or about the current versus future payoffs for a choice from the individual’s preference for risk and patience. Comparing our estimates of the general model to estimates of models which ignore heterogeneity in risk and time preferences, we find that these restricted models overstate the importance of earnings to major choice. Additionally, we show that while men are less risk averse and patient than women, gender differences in expectations about own-earnings, risk aversion, and patience cannot explain gender gaps in major choice.
Keywords: College majors; Risk preferences; Time preferences; Subjective expectations; Uncertainty (search for similar items in EconPapers)
JEL-codes: D81 D84 I21 I23 J10 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302773
Full text for ScienceDirect subscribers only
Related works:
Working Paper: The Role of Heterogeneous Risk Preferences, Discount Rates, and Earnings Expectations in College Major Choice (2020) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:231:y:2022:i:1:p:98-122
DOI: 10.1016/j.jeconom.2020.04.050
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().